Ozempic, a popular weight loss medication, has been in the spotlight for a while now, and it seems that the side effects continue to be under debate. Check out the new reports about it below.
Ozempic is in the news again
Two popular weight loss drugs, Ozempic and Wegovy, have helped many individuals shed a significant amount of weight.
However, recent evidence has suggested that these medications may have rare but serious side effects.
In addition to common side effects such as nausea, vomiting, and diarrhea, some users are at an elevated risk of developing three rare but severe stomach conditions.
These findings were published in a research letter in the Journal of the American Medical Association (JAMA) on Thursday.
“The risk of severe gastrointestinal side effects is something that patients should be aware of when starting these medications,” Dr. Jessica Folek, director of bariatric surgery at Northwell Long Island Jewish Forest Hills in Queens, New York, and who was not associated with the study, told The Epoch Times.
Previous studies have demonstrated that diabetic patients who use these medications have an increased risk of gastroparesis (delayed gastric emptying) and pancreatitis. However, those patients already had higher baseline risks for these conditions.
A new study examined the risk of severe stomach issues in non-diabetic patients who are prescribed GLP-1s for weight loss. GLP-1 agonists, which include semaglutide (the active ingredient in Ozempic and Wegovy), work by imitating a hormone that is usually released in the intestines after eating, promoting feelings of fullness and reducing appetite.
Researchers analyzed a random sample of 16 million patient records from the PharMetrics Plus health claims database between 2006 and 2020 in this latest study.
This database covers 93% of US outpatient prescriptions and diagnoses. The new GLP-1 medications, such as semaglutide (Ozempic, Wegovy, Rybelsus) and liraglutide (Saxenda, Victoza), were compared to the older weight loss medication bupropion-naltrexone (Contrave).
Research shows that GLP-1 drugs may increase the risk of three serious gut conditions when compared to bupropion-naltrexone.
The first is pancreatitis, which is inflammation of the pancreas that can cause severe abdominal pain, nausea, and vomiting. The study found that nearly five out of every 1,000 people who take GLP-1 drugs experience pancreatitis, compared to only one case per 1,000 bupropion-naltrexone users.
The second condition is bowel obstruction, which is a blockage that disrupts the normal flow of contents through the digestive tract. Symptoms include abdominal pain, bloating, cramping, nausea, and vomiting.
The study found that GLP-1 drug users have a four times higher risk of bowel obstruction compared to those who took bupropion-naltrexone.
Lastly, gastroparesis, which slows down stomach emptying into the small intestine and results in symptoms like nausea, vomiting, abdominal pain, and weight loss.
The study found that approximately nine cases of gastroparesis occurred per 1,000 semaglutide users, seven cases per 1,000 liraglutide users, but only three cases per 1,000 users of the older weight loss drug.
“Patients with a history of GI disorders, such as IBS [irritable bowel syndrome] may be at increased risk for these side effects,” Dr. Folek said. “So it would be worthwhile in future studies to study this as a possible contributing factor.”